Oneida County Warning: Contaminated Cocaine Linked to Local Overdoses
The Oneida County Overdose Response Team has issued a drug overdose spike alert regarding contaminated cocaine in the area.
There has been a recent cluster of overdoses in the Sylvan Beach and Vienna-areas, including a 24-hour period that saw a total of six overdoses, including one fatality. Officials say there appears to be a local trend where fentanyl and/or carfentanil are being mixed with drugs, like cocaine, without the user's knowledge, and it's tied to local overdose cases.
“Using any illegal drug is always dangerous and ill-advised, but when powerful drugs like fentanyl and carfentanil are added without a user’s knowledge the results are very often deadly,” said Oneida County Executive Anthony J. Picente Jr. “This is especially the case when they are added to a drug such as cocaine, which is not normally associated with these substances. Drug users and their loved ones should be on high alert and take every precaution.”
Officials say there are also some reports of this dangerous combination causing the drugs to have a purplish color.
A release from the county states:
Some officials believe that drug dealers are mixing fentanyl and carfentanil with other drugs because of their potency, and to make these drugs more profitable, which helps to build a larger base of customers despite the cost to human lives.
The county reports this batch of laced drugs believed to be tied to an incident this week where four adults were found overdosing on drugs in Sylvan Beach, and five young children were found inside the home. Officials say official testing results are pending for some of the drugs involved in these recent overdoses.
In a release announcing the spike in overdose cases, county officials wrote:
Many people who use these drugs are not seeking fentanyl or carfentanil, and there is no way to know if it contains a lethal dose. A small dose of fentanyl can be extremely lethal, and carfentanil – a drug used to tranquilize large animals like elephants - is and 100 times more potent than fentanyl.
If you or someone who know is overdosing on drugs of any kind, call 911 immediately.
Anyone looking for treatment or recovery services is urged to call 211, or to contact ACR Health at 315-793-0661.